A rare and severe cutaneous adverse effect of telaprevir: drug rash with eosinophilia and systemic symptoms


CENGİZ F. P. , Su O., EMİROĞLU N., Biyik Ozkaya D. , BAHALI A. G. , ONSUN N.

GIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA, cilt.154, ss.488-491, 2019 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 154 Konu: 4
  • Basım Tarihi: 2019
  • Doi Numarası: 10.23736/s0392-0488.17.05151-3
  • Dergi Adı: GIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA
  • Sayfa Sayıları: ss.488-491

Özet

Telaprevir is a specific inhibitor of the hepatitis C (HCV) serine protease 3. Cutaneous side effects have been reported with telaprevir. Drug reaction with eosinophilia and systemic symptoms (DRE SS) is a rare yet severe adverse drug-induced reaction characterized by exfoliative dermatitis and maculopapular rash, lymphadenopathy, fever, eosinophilia, leukocytosis, and myriad internal organ involvement. We report a case of DRE SS due to telaprevir. A 64-year-old Caucasian man with chronic hepatitis C developed a progressive diffuse, painful maculopapular exanthema with fever, facial edema, lymphadenopathy at week 11 of chronic hepatitis C therapy with telaprevir, Peg-Interferon alfa-2a, and ribavirin. He had no exposures to any other medications. He presented an eosinophilia (up to 6.29 X 10(9) cells/L), skin biopsy was consistent with a drug reaction. The HCV treatment was stopped and methylprednisolone 0.75 mg/kg/day was started. Cutaneous and systemic symptoms had a rapid resolution in few days. Telaprevir can activate severe skin reactions that can mimic an infectious disease, therefore early diagnosis and discontinuation of chronic hepatitis C treatment is mandatory.